Thanks Jack for your your last post 1st of all. I could have sworn when I was 22 that the cardiologist said that I was born with one less valve, but he said it wouldn't effect me. I did go to him, because I have a murmur. He said it wouldn't effect me.
I can't go to my specialist friend. It would be $400 per visit & would take 4-5 visits. He recommended that I go back to the 1st specialist that I went to. I will go, because this time I have the blood tests that show that I have perfect kidney function+. It is also a lot closer & it will cost me a $100 deductible & 10% as opposed to $400 per visit. He said to show the doc. my numbers, let him know that I have white-coat & that the meds. make me feel like junk. Probably not a lot of help talking to him, but so be it. He said that the 1st specialist that I went to was good, but I didn't have blood tests at the time. Now I do & can show him that there isn't a secondary cause. He said to wait to wean off the meds. until I see him on Jan. 23rd.
I told him that I felt dizzy at times from the meds. (Atenolol 100 MGS & 5/20 of Lotrel)... my specialist friend. He said "No healthy 34 year old should be dizzy of have a heart rate in the 50's from the meds... i.e. Atenolol)." He lost a lot of credibility with me with that statement. If one's pulse is in the 50's, maybe the dizziness is because of that or a side-effect of the med. I just don't get it. He made no sense
Going back to Specialist #1. Been to 3 docs., this specialist & 2 psychiatrists. Maybe this time I will leave happier with a lower dose, no meds., or much less.
If Atenolol slows down one's heart rate, wouldn't it mean that I am taking too much if it is getting that low???? What kind of Professor & Specialist is my friend? Dizziness is a side-effect, or could be of being over-medicated. This entire process is like the never ending story. Feedback please.
Lil, a resting pulse in the 50's is normal and healthy. In fact, my resting pulse is normally in the low 50's. And, occasionally, it will dip as low as around 48. So, I wouldn't be too concerned with that pulse rate. However, the symptoms are what you should focus on. And, yes, atenolol is probably causing them.
I think he is agreeing with you about the symptoms. But, he doesn't see the pulse rate in itself as a problem.
He thought that a pulse rate of 52-57 for a 34 year old was low & he knew I was on 100 MGS of Atenolol. He was concerned with the dizziness, but having a low pulse rate causes that in me. It doesn't happen that often at all. I guess feeling like I was on Cloud 9 all day is a better description.
I will be going to the 1st specialist that I went to anyway on my own freewill. My current doctor never suggested it. My specialist friend told me to stay on the meds. until my appointment & tell the specialist that I feel like junk on the meds. & to show him my #'s. He thinks that he might cut back on the meds., switch them, but wouldn't take me off of them completely. He said that once you go on B/P meds., you are pretty much on them for life, whether the cause is white-coat, or anything else.
He made it sound much worse & that I needed to go in much sooner before he found out that they don't take my insurance. At that point, he said that my specialist is good & just needs to adjust my meds., or switch them & they make me feel like junk. He stopped using the scare tactics. Could $'s be involved????? Why couldn't he just say, since you were referred by so & so, I will charge you X amount, instead of $400 per visit.
Bradycardia is an abnormally slow or unsteady heart rhythm (usually less than 60 beats per minute) that causes symptoms such as dizziness, fainting, being extremely tired, and shortness of breath.
Signs and symptoms of bradycardia:
Some types of bradycardia produce no symptoms, and others may cause dizziness, weakness or fainting, (syncope). The most serious forms of bradycardia (e.g., complete heart block) are medical emergencies that could lead to convulsions or sudden cardiac death. People are encouraged to read more about a specific bradycardia of interest to learn its symptoms.
In many cases, a temporarily slow heartbeat is not medically significant by itself. For instance, sinus bradycardia is a normal response to deep relaxation or being in excellent physical shape. Bradycardia may also be caused by:
The aging process.
Certain medications, such as those to treat arrhythmias or high blood pressure, (beta blockers, calcium channel blockers or digoxin). Once these medications have been reduced or discontinued, the bradycardia will usually resolve on its own.
Protease inhibitors, a class of medication typically used to treat HIV infection.
Coronary artery disease.
Disturbances in metabolism (e.g., low thyroid levels) or electrolyte balance (e.g., high or low potassium levels).
Some heart conditions that are inherited or present at birth (congenital heart defects).
Some types of persistent bradycardia, however, can cause increasingly worse symptoms and even death if left untreated.
I cannot give a reference for this info for obvious reasons. Athletes, runners and other healthy folks that are in great shape, pride themselves in their very low resting heart rates. This is a wonderful benefit seen from being in great shape. If the heart works less to produce the same results, then the wear and the tear on the heart is decreased, throughout one's life, if they stay in shape, or all the time that they spend in great shape, during some point in their life, reduced the workload of their heart (so the theory is they will live longer).
However, if your heart rate is decreased to < 60 or 50 bpm from medicine, you could have a problem. Some with this low of a rate, due to medication, may not have any symptoms of bradycardia. Some will and do. My average resting heart rate is ~ 70 bpm. I would like it to be around 65, but that's not how my body is functioning. If my heart rate went to < 60 bpm, while at rest, I would be very concerned and probably be very dizzy and lightheaded, because my brain is not receiving enough blood flow or perfusion.
Usually my resting pulse in the morning will range from 61-64. In the afternoon it is about the same & it is steady. When they did my 2nd EKG my heart rate was 69.
I just feel that with my "improved" lifestyle & lack of drinking+, my heart rate & my B/P has dropped. It is normal to be on a beta-blocker & for it to lower your heart rate. 6 Months ago it was around 65 or so on average. Now it is probably around 60 on average. I just hate the feeling that I get after lunch or so for a couple of hours. I feel like a zombie. I am convinced that I am over-medicated. I have had 2 EKGS in 22 months, a chest Xray+. I don't want to sound like a broken record. My B/P has been 115/66 consistenetly at Noon the last 3 days. It is usually 117/72 at 8:15 A.M. & closer to 110/62 at 8:00 P.M. Un-Medicated a few years ago it would be 137/74-77 or so. I don't think that this is a heart issue. Taking Atenolol at a high dosage is what is doing it. I have no chest pains, I don't feel like fainting, weak & etc. I just want to feel good until I see the specialist on Jan. 23rd. I just feel tired. Any advice?
You hit it on the head - money. How good a friend is this specialist? He could indeed have charged you less if he was any kind of friend. He knows how much you have stressed over this situation. Good luck with the other specialist.
Axe, i totally understand. Im sorta in the same boat. I guess we just have to keep trying. I ended up with a new cardio dr that works out of the hospital that my gp does and she always calls him and compare notes.
The difference between you and i, is that i tell them if im not going to take a prescribed med. I never lie to my drs and i always explain my reasonings for disagreeing with them. The only thing they can do is tell me not to come back to their office.
I have a much better understanding of B/P meds. & what they do to the body in terms of glucose level & side-effects then I did 2 years ago when I started. I won't make the same mistakes of listening to a doctor that just wants to keep me on certain meds. to CYA anymore. I have the readings. 116/66 on the meds. I have the side-effects, my glucose is the only thing in my blood test that was slightly elevated. Sometimes I feel that the docs. take the side-effects & the increases in glucose for granted.